New York, 2011

Flash Flooding in New York, May 20, 2011

May 20, 2011 · NWS BGM · 6 events in 5 counties and zones

Widespread showers and a few thunderstorms developed across upstate New York as a slow moving upper level low pressure system rotated across the area. These showers and thunderstorms produced heavy rainfall, and resulted in flash flooding for parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Widespread showers and a few thunderstorms developed across upstate New York as a slow moving upper level low pressure system rotated across the area. These showers and thunderstorms produced heavy rainfall, and resulted in flash flooding for parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 20, 3:34 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 20, 3:34 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 AM EDT FRI MAY 20 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY OFF THE NEW JERSEY COAST THIS
EVENING. OCCASIONAL SHOWERS WILL CONTINUE TODAY, MAINLY THIS
AFTERNOON WITH HEAVY DOWNPOURS POSSIBLE. CONDITIONS WILL IMPROVE
ON SATURDAY WITH SUNNY BREAKS AND JUST A CHANCE OF A BRIEF SHOWER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 415 AM...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ROTATING
AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WHERE LOCATED OVER THE
CENTRAL SOUTHERN TIER AND ACROSS THE SOUTHERN POCONOS. THIS
ACTIVITY IS EXPECTED TO GRADUALLY WEAKEN DURING THE EARLY MORNING
HOURS.

EARLY THIS MORNING THE UPPER LEVEL LOW WAS LOCATED OVER EXTREME
EASTERN PENNSYLVANIA WITH THIS FEATURE EXPECTED TO SLOWLY MOVE
INTO NRN NEW JERSEY THEN TOWARD NYC BY LATE DAY. SHOWERS WILL
BECOME MORE WIDESPREAD AGAIN LATER TODAY ONCE DAYTIME HEATING
INCREASES THE INSTABILITY. MODEL SOUNDINGS INDICATE SLIGHTLY LESS
CAPE THEN YESTERDAY, TALL/SKINNY 200-500 J/KG. PWATS CONTINUE
AROUND ONE INCH, AGAIN IMPLYING THE POTENTIAL FOR HEAVY DOWNPOURS
IN ANY SIGNIFICANT CONVECTION. ANOTHER CONCERN FOR LOCALIZED
FLOODING IS WEAK WIND FIELDS ESPECIALLY OVER EASTERN PORTION OF
CWA. ANY CONVECTION THAT DOES DEVELOP IN THIS AREA WILL BE SLOW
MOVING. OUTSIDE OF THE AREAS MENTIONED ABOVE WILL INCREASE POPS TO
LIKELY THIS AFTERNOON ALONG WITH THE CHC FOR THUNDERSTORMS. MAX
TEMPS WILL ONCE AGAIN RANGE FROM THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...SYSTEM THAT HAS DOMINATED OUR WEATHER ALL WEEK WILL
FINALLY MOVE OFF THE COAST. AFTER SOME LINGERING EVENING SHOWERS
ACTIVITY WILL END BUT DUE TO WEAK MIXING AND LOW LEVEL MOISTURE
SKIES WILL BE SLOW TO IMPROVE.

SATURDAY...UPPER LEVEL RIDGE STARTS BUILDING OVER THE REGION WITH
LOW LEVEL DRYING RESULTING IN PARTLY SUNNY SKIES ESPECIALLY DURING
THE AFTERNOON. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE
REGION DURING THE AFTERNOON, THIS COMBINED WITH SOME INSTABILITY
MAY TRIGGER A BRIEF SHOWER OR THUNDERSTORM. WILL CONTINUE WITH
LOW CHC POPS.

SATURDAY NIGHT...SFC HIGH PRES AND RIDGE AXIS IN VCNTY WILL MAKE
FOR A MAINLY CLEAR TO PARTLY CLOUDY NIGHT. LOWS WILL RANGE FROM
THE UPPER 40S TO MID 50S.

SUNDAY/SUNDAY NIGHT...
AS THE RDG BLDS...MODELS PUSH A WRM FNT TWRDS THE AREA ON SUN.
BIG THREE MODELS DO INDEED SPIT OUT SOME LGT PCPN WITH THE
FEATURE...BUT WITH RDGG ALOFT...BELIEVE PCPN SHD BE LIMITED.
SO...HAVE CONTD WITH THE PRVS FCST IDEA OF CHANCE POPS...ALONG
WITH SOME AFTN TRWS IN THE WRM AIR. SUN NGT...RDG FLATTENS
SOMEWHAT AND DIRTY SW FLOW FILLED WITH SFC AND UPR WVS MAY CONT TO
TRIGGER SCT CONV SHWRS. FOR TEMPS USED A COMPROMISE BETWEEN THE
EURO BASED HPC GUID AND BLENDED MOS GUID.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 PM EDT...
VRY FEW CHGS TO ONGOING LONG TERM FCST. UL RIDGING VRY EARLY ON IN
THE PD WL FLATTEN AS A STRONG TROF ROTATES THRU THE NRN PLAINS AND
CANADIAN PRAIRIE PROVINCES. FAIRLY FLAT RIDGING WL BE MAINTAINED
ACRS THE REGION THRU TUESDAY WITH SW FLOW AHD OF SYSTEM APPCHG FM
CANADA ALLOWING SOME RISING HEIGHTS. THIS WL SERVE TO KEEP TEMPS
NR TO ABV NORMAL THRU EARLY IN THE WEEK. HWVR THIS WL ALSO KEEP
CHC FOR SHOWERS AND TSTMS IN THRU THE PD. CONVECTION WL GRNLY BE
DIURNALLY DRIVEN THRU THE LONG TERM WITH WX GRIDS INDICATING
THUNDER FM 16Z-03Z EACH PD.

HPC SIDING WITH BLEND OF EC/GFS AS THEY ARE BOTH SIMILAR IN SOLNS.
CDFNT PROGGED TO CROSS THE CWA TUE/TUE NGT TIMEFRAME AND THEN
STALL OUT ALONG ERN SEABOARD DUE TO STRENGTHENING HIGH OFF THE
SOUTHEAST COAST. THIS FRONT WL LKLY COME NORTH AGAIN AS A WMFNT
LATE IN THE PD AS STRONG STORM SYSTEM WINDS UP TO OUR SOUTHWEST.
THUS CONTD CHCS FOR PCPN THRU THE END OF THE LONG TERM. MAX TEMPS
EXPECTED TO GNRLY RANGE IN THE MID-UPR 70S WITH LOWS IN THE 50S.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
UPR LOW CONTS TO SPIN AND DRFT VERY SLOWLY TO THE EAST. THIS CONTS
TO KEEP PLENTY OF LL MOISTURE AND SOME INSTABILITY TO THE REGION.
GNRL WET CONDS AND LGT WINDS BRING VLIFR CONDS AT TIMES WITH
FOG...RAISING AT TIMES TO MVFR WITH SHWRS AND MIXING AS BKN LINES
OF PCPN MVE THRU. XPCT LTL CHG OVRNGT...WITH IMPRVMT AFT SUNRISE
AS ADTNL MIXING HELPS IMPROVE CONDS. DAYLIGHT HRS WILL FEATURE
DVLPG CONV RAINS...WITH OCNL LWRD CIGS AND VSBYS IN THE HEAVIER
SHWRS. CONDS SHD GNRLY LWR AGAIN AFT 00Z AS WINDS BECOME LGTR AND
FOG DVLPS.

OUTLOOK...

FRI NGT/SATURDAY...MVFR STILL POSSIBLE EARLY...IN LINGERING SHWRS.

SAT NGT TO SUN MORNING...MAINLY VFR.

SUN AFTN TO TUE...MVFR...IN SHOWERS AND POSSIBLE THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...DGM/RRM
LONG TERM...PVN
AVIATION...DGM
Hazardous weather outlook, May 20, 2:36 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM EDT FRI MAY 20 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
336 AM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

The radar

The Binghamton radar (KBGM), 120 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
May 20, 5:30 AM EST to 8:30 AM EST
Where
Steuben County, 1.51 mi SSW of Hedgesville to 1.44 mi SW of Woodhull
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
42.111, -77.434

Routes 471 was closed in both directions from Woodhull to Addison, and Route 15 was closed in both directions from the Steuben county line to the Pennsylvania state line.

Flash Flood, Delaware

When
May 20, 3:00 PM EST to 11:00 PM EST
Where
Delaware County, 1.16 mi SSW of Walton to Loomis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.155, -75.141

Several roads were affected by flooding. Water covered the southbound lanes of Route 10 just south of Walton. In Sidney Center, Route 35 was closed, and route 27 between Trout Creek and Sidney Center was closed. Depot Street was completely underwater. In Youngs, people were evacuated near Carrs Creek.

Flash Flood, Oneida

When
May 20, 5:00 PM EST to 6:00 PM EST
Where
Oneida County, 1.72 mi W of Ridge Mills to 0.67 mi W of Stanwix
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.247, -75.484

Numerous roads were flooded and impassable due to flooding in the Rome area. On East Dominick Street, water was up to the bumpers of cars.

Flash Flood, Delaware

When
May 20, 6:30 PM EST to 9:30 PM EST
Where
Delaware County, 2.55 mi W of Masonville to 1.65 mi WSW of Sidney Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.250, -75.420

A stream went out of its banks and flooded parts of Butts Road.

Flash Flood, Broome

When
May 20, 7:00 PM EST to 10:00 PM EST
Where
Broome County, 0.89 mi WNW of Binghamton to 1.6 mi NNE of Conklin
Cause
Heavy Rain
Reported by
Public
Coordinates
42.123, -75.917

Numerous roads were flooded in Binghamton, especially near underpasses, low spots and poor drainage areas. Route 11 was closed due to flooding in Kirkwood.

Flash Flood, Otsego

When
May 20, 7:30 PM EST to 10:30 PM EST
Where
Otsego County, 1.32 mi WSW of Emmons to 0.81 mi SW of Oneonta F and F Arpt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
42.462, -75.044

Heavy rain caused flooding in and around the Oneonta area. Main Street in Oneonta experienced flooding, from Main Street south on County Route 28 toward the Franklin Mountain area. Small streams and basements flooded, with water running down hillsides through some homes. An automated rain gauge east of Oneonta recorded 2.86 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305950, 305961, 308915, 308942, 308916, 308941.